Potential side effects of chemotherapy for prostate cancer
Side effects can occur with any type of treatment for prostate cancer, but not everyone has them or experiences them in the same way. Side effects of chemotherapy will depend mainly on:
- the type of drugs
- the dose
- how the drug is given
- the man's overall health
Chemotherapy kills cancer cells, but it can also damage healthy cells. Different cells and tissues in the body tolerate chemotherapy differently.
Side effects can happen any time during chemotherapy. Some may happen during, immediately after or a few days or weeks after chemotherapy. Most side effects go away after chemotherapy is completed. These side effects occur because it takes time for healthy cells to recover from the effects of chemotherapy drugs. Late side effects can occur months or years after chemotherapy. Some side effects may last a long time or be permanent.
It is important to report side effects to the healthcare team. Doctors may grade (measure) how severe certain side effects are. Sometimes, chemotherapy doses, the duration of treatment or the combination of drugs needs to be adjusted if side effects are severe.
The following are the most common side effects that men tend to experience with chemotherapy for prostate cancer. Some men may experience all, some or none of these side effects. Others may experience different side effects.
Hair loss (alopecia) is a common side effect of many chemotherapy drugs. Hair follicles are sensitive to chemotherapy drugs because they grow fast. The extent and duration of hair loss is unpredictable and depends on the type and dose of drugs used and on personal factors. Hair loss can occur on all parts of the body, including the face and scalp. Hair loss can begin within a few days or 2–3 weeks after chemotherapy is started. Hair usually grows back once chemotherapy treatments are over.
Hair should not be permed, straightened, dyed or coloured during chemotherapy treatment. It is best to wait until new hair growth becomes established and hair returns to its original state. This may take up to 6 months or more after treatment. Talk to the healthcare team about when you can treat the hair again.
Not all chemotherapy drugs cause nausea and vomiting. Individual drugs vary in their effects. Nausea and vomiting are more likely when combinations of chemotherapy drugs are given.
Nausea and vomiting can occur within the first few hours after chemotherapy drugs are given and usually last about 24 hours. However, delayed nausea and vomiting may continue for a few days after treatment. Some people may have anticipatory nausea after having a few treatments – they feel nauseated even before treatment is given because they expect to be sick.
Diarrhea is an increase in the number and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the gastrointestinalgastrointestinalReferring to or having to do with the digestive organs, particularly the stomach, small intestine and large intestine. tract. Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drug. Diarrhea is often worse when combinations of drugs are given. Diarrhea occurs soon after chemotherapy starts and can continue for up to 2 weeks after treatment has ended.
Fatigue causes a man to feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemia, specific drugs, poor appetite, depression, or it may be related to toxic substances that are produced when cancer cells break down and die. Fatigue can begin during or after completion of chemotherapy treatment. It may get better as time goes by, but fatigue can continue long after the man has finished his cancer treatment.
Nausea and vomiting, fatigue or a buildup of waste products as cancer cells die can cause loss of appetite. Loss of appetite can occur days to weeks after chemotherapy. Some chemotherapy drugs can cause temporary changes in taste and smell, which can make foods seem less appetizing. Some people lose interest in food completely and don't eat, even though they know they need to. This can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help a person recover from treatment.
A sore mouth (also called stomatitis or oral mucositis) occurs because of chemotherapy's effect on cells inside the mouth. Many drugs can cause a sore mouth. It occurs more often when higher doses of drugs are used. A sore mouth occurs about a week (anywhere from 5–14 days) after chemotherapy is started. It often improves on its own a few weeks after treatment is finished.
Painful mouth sores, ulcers in the mouth and mouth infections can also develop. Thorough, regular mouth care can help prevent a sore mouth and reduce infection. The healthcare team will give instructions about how often to clean and rinse the mouth and what to use. Pain medicines or special oral solutions may be needed to relieve pain.
Chemotherapy may affect the taste buds and alter the way foods taste. Taste changes can contribute to a loss of appetite, weight loss and malnutrition. Taste usually returns to normal a few weeks after chemotherapy is finished.
Nail changes are common during chemotherapy and can affect fingernails and toenails. Changes include darkening, yellowing, brittleness, cracking, lines and partial separation of nails from the nail bed. Darkening of the nails usually fades a few months after chemotherapy ends.
Supportive care for nail changes include:
- using cuticle cream instead of tearing or cutting nail cuticles
- protecting nails by wearing gloves when washing dishes, gardening or doing other household chores
Some chemotherapy drugs can cause minor skin changes or skin irritation. Skin changes can occur during and for some time after chemotherapy. The most common skin reactions to chemotherapy for prostate cancer are redness, itching and rash. Skin may be more sensitive or easily irritated by the sun during chemotherapy treatment.
Bone marrow suppression is a condition in which one or more of the main types of blood cells are decreased.
- A low white blood cell count (neutropenia) increases the risk of infection.
- A low platelet count (thrombocytopenia) increases the risk of bruising and bleeding.
- A low red blood cell count (anemia) causes fatigue, paleness and malaisemalaiseA general feeling of discomfort or illness..
Low blood cell counts occur because of chemotherapy's effect on the bone marrow, where blood cells are made. Blood counts often reach their lowest level about 7–14 days after chemotherapy. Bone marrow suppression is a serious side effect. When it happens, the dose of chemotherapy is adjusted right away or chemotherapy may have to be stopped temporarily.
Nerve damage (neurotoxicity) is often related to the dose of the chemotherapy drug given. Drugs differ in their potential to cause nerve damage.
The symptoms of nerve damage are:
- numbness or tingling in the hands and feet (peripheral neuropathy)
- ringing in the ears (tinnitus)
- hearing loss
- loss of balance
Some chemotherapy drugs can damage small blood vessels. This may cause:
- sensitivity to cold temperatures
- lack of blood flow – results in Raynaud's phenomenon (numbness, blanching, redness or blueness, and pain in the fingers, toes, ears or nose)
- increased risk of heart disease later in life
Note: Other side effects may occur. For more detailed information on specific drugs, go to sources of drug information.